Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 710, NWS Norman, OK

July 3, 2019Custer County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 3, 2019, 7:21 PM CDT for Custer County, Oklahoma. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2019, 7:21 PM CDT (00:21 UTC)
Expired
Jul 3, 2019, 8:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Custer County, OK

The radar

The Vance AFB radar (KVNX), 133 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 7:40 PM CDTHAIL 1.5Custer City, OKPICTURE ON TWITTER OF QUARTER TO PING PONG SIZED HAIL. TIME ESTIMATE FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2002 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2002 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted.

335 
WUUS54 KOUN 040021
SVROUN
OKC039-040100-
/O.NEW.KOUN.SV.W.0710.190704T0021Z-190704T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
721 PM CDT Wed Jul 3 2019

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in western Oklahoma...

* Until 800 PM CDT.

* At 720 PM CDT, a severe thunderstorm was located 5 miles east of
  Custer City, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Thomas and Custer City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3555 9872 3560 9889 3581 9889 3581 9863
      3561 9866
TIME...MOT...LOC 0020Z 179DEG 9KT 3566 9879 

HAIL...1.00IN
WIND...60MPH
 
$$

MAD
1 follow-up statement
369 
WWUS54 KOUN 040038
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
738 PM CDT Wed Jul 3 2019

OKC039-040100-
/O.CON.KOUN.SV.W.0710.000000T0000Z-190704T0100Z/
Custer OK-
738 PM CDT Wed Jul 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHEASTERN CUSTER COUNTY...

At 738 PM CDT, a severe thunderstorm was located near Custer City,
moving north at 5 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Thomas and Custer City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3555 9872 3560 9889 3581 9889 3581 9863
      3561 9866
TIME...MOT...LOC 0038Z 192DEG 6KT 3567 9884 

HAIL...1.75IN
WIND...60MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 6:14 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 3, 6:14 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
614 PM CDT Wed Jul 3 2019

.AVIATION...
Scattered storms may continue a few more hours before dying down
with the setting sun. There is some indication of lower clouds
building over eastern Oklahoma overnight, but chances are low for
it to impact any of our TAF sites. Scattered storms may be
possible again tomorrow afternoon, though chances will be very
low.

Day

&&

.PREV DISCUSSION... /issued 257 PM CDT Wed Jul 3 2019/

DISCUSSION...
A weak mid and upper level shear axis will translate east through
Thursday, with overall height rises in its wake by Friday.
Therefore, after this evening/overnight, the coverage of storms
will be lower than the past several days.

Meanwhile, a small cluster of thunderstorms, just north of the
OKC area, has been building slowly southward this afternoon. The
cold pool with this activity will likely foster more development
into central Oklahoma through the mid evening hours. Other
isolated storms may develop during peak heating along and east of
the aforementioned shear axis. The stronger storms will be
capable of producing strong to near severe wind gusts along with
high rainfall rates. Most of the storms should decrease/dissipate
near sunset.

Over the weekend, a shortwave trough may move along the northern
periphery of a mid level ridge. This will result in a better
chance of storms across at least northern Oklahoma. The trend
going into next week is for hotter temperatures with little or no
chance of rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  72  91  73  93 /  30  10  10  10
Hobart OK         73  96  74  98 /  20   0  10   0
Wichita Falls TX  74  94  75  96 /  20  10  10  10
Gage OK           70  95  71  97 /  20  10  10  10
Ponca City OK     73  91  73  94 /  20  20  10  10
Durant OK         73  89  74  92 /  10  20  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

03/14/14
Hazardous weather outlook, Jul 3, 1:12 PM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
112 PM CDT Wed Jul 3 2019

OKZ004>048-050>052-TXZ083>090-041815-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
112 PM CDT Wed Jul 3 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

Isolated to scattered thunderstorms will remain possible through
at least early evening. Widespread severe weather is not expected
but a few storms could become severe with damaging winds of up to
65 mph and hail up to the size of nickels possible. Otherwise,
gusty winds and heavy rain that could lead to flooding and reduce
visibility will be the main concerns. Showers and thunderstorms
are expected to decrease towards or after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Storm chances will continue through the early part of next week.
Chances will be highest this weekend, mainly over northern
Oklahoma. Strong wind gusts and heavy rainfall will be possible
with any storms that form.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 3, 5:24 PM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
524 PM CDT Wed Jul 3 2019

OKZ017-018-032330-
Kingfisher OK-Blaine OK-
524 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kingfisher and
northeastern Blaine Counties Until 630 PM CDT...

AT 523 PM CDT, a strong thunderstorm was located over Loyal, moving
east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Kingfisher, Hennessey, Dover and Loyal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3588 9831 3603 9833 3613 9785 3587 9784
TIME...MOT...LOC 2223Z 266DEG 11KT 3598 9811

03
Special weather statement, Jul 3, 5:38 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
538 PM CDT Wed Jul 3 2019

OKZ004-005-010-032315-
Woodward OK-Harper OK-Woods OK-
538 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Woodward...
southeastern Harper and northwestern Woods Counties Until 615 PM
CDT...

AT 537 PM CDT, a strong thunderstorm was located 5 miles west of
Alabaster Caverns State Park, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3649 9896 3646 9896 3639 9929 3679 9934
      3692 9910
TIME...MOT...LOC 2237Z 236DEG 12KT 3668 9925

MAD
Special weather statement, Jul 3, 5:47 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
547 PM CDT Wed Jul 3 2019

OKZ015>017-032345-
Dewey OK-Custer OK-Blaine OK-
547 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Dewey...northeastern
Custer and central Blaine Counties Until 645 PM CDT...

AT 543 PM CDT, a strong thunderstorm was located 4 miles west of
Greenfield, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Watonga, Greenfield, Eagle City and Fay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3579 9820 3579 9821 3565 9846 3583 9874
      3602 9863 3603 9842
TIME...MOT...LOC 2243Z 223DEG 11KT 3573 9846

03
Special weather statement, Jul 3, 6:24 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT Wed Jul 3 2019

OKZ005-040015-
Woods OK-
624 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR north central Woods County Until
715 PM CDT...

AT 621 PM CDT, a strong thunderstorm was located 11 miles southeast
of Buttermilk, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

This storm will remain over mainly rural areas of north central Woods
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3700 9904 3687 9920 3697 9930 3700 9927
TIME...MOT...LOC 2321Z 233DEG 7KT 3697 9920

03
Special weather statement, Jul 3, 6:45 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
645 PM CDT Wed Jul 3 2019

OKZ017-018-024-040030-
Kingfisher OK-Canadian OK-Blaine OK-
645 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Kingfisher...
northwestern Canadian and southeastern Blaine Counties Until 730 PM
CDT...

AT 640 PM CDT, a strong thunderstorm was located 4 miles northeast of
Greenfield, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Greenfield and Omega.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3567 9843 3582 9842 3599 9815 3567 9811
TIME...MOT...LOC 2340Z 247DEG 9KT 3576 9830

03
Special weather statement, Jul 3, 7:08 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
708 PM CDT Wed Jul 3 2019

OKZ016-040100-
Custer OK-
708 PM CDT Wed Jul 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Custer County Until
800 PM CDT...

AT 703 PM CDT, a strong thunderstorm was located 6 miles northwest of
Weatherford, moving northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Weatherford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3553 9880 3563 9887 3579 9864 3556 9863
TIME...MOT...LOC 0003Z 239DEG 12KT 3561 9876

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:08 PM CDTSpecial Weather StatementOUNCuster52 min
Jul 3, 7:24 PM CDTSpecial Weather StatementOUNCuster36 min
Jul 3, 7:29 PM CDTSevere Thunderstorm WarningOUNCuster, Washita46 min
Jul 3, 7:42 PM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jul 3, 7:57 PM CDTSevere Thunderstorm WarningOUNCuster48 min
Jul 3, 8:01 PM CDTFlash Flood WarningOUNCuster3 hr
Jul 3, 8:17 PM CDTSpecial Weather StatementOUNWashita28 min
Jul 3, 8:43 PM CDTSevere Thunderstorm WarningOUNCuster, Washita47 min
Jul 3, 8:48 PM CDTAreal Flood AdvisoryOUNCuster, Washita3 hr
Jul 3, 8:58 PM CDTFlash Flood WarningOUNCuster, Washita3 hr
Jul 3, 9:29 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jul 3, 10:15 PM CDTSpecial Weather StatementOUNWashita45 min
Jul 3, 10:29 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita38 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.